Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Sacramento, CA

October 17, 2015El Dorado County, Placer County, California

NWS Sacramento, CA issued this flash flood warning at Oct 17, 2015, 7:05 AM PDT for El Dorado County, Placer County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2015, 7:05 AM PDT (14:05 UTC)
Expired
Oct 17, 2015, 11:00 AM PDT
In force
4 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties El Dorado County, CA, Placer County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WGUS56 KSTO 171405
FFWSTO
CAC017-061-171800-
/O.NEW.KSTO.FF.W.0002.151017T1405Z-151017T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
705 AM PDT SAT OCT 17 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE KING FIRE BURN AREA IN...
  SOUTH CENTRAL PLACER COUNTY IN NORTHERN CALIFORNIA
  NORTH CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA

* UNTIL 1100 AM PDT

* AT 704 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN MOVING INTO THE
  WARNED AREA.  FLASH FLOODING WITH DEBRIS FLOWS ARE EXPECTED TO
  BEGIN SHORTLY.

* THE SEVERELY BURNED AREAS ARE OF PARTICULAR CONCERN...THIS INCLUDES
  THE RUBICON RIVER, SILVER CREEK, AND SOUTH FORK AMERICAN BASINS.
  THESE AREAS NO LONGER ABSORB ANY RAINFALL, LEADING TO ENHANCED
  RUNOFF. THOSE TRAVELING ALONG ELEVEN PINES ROAD ESPECIALLY AROUND
  THE ELLICOT CROSSING REACH, JAYBIRD ACCESS ROAD, FOREBAY ROAD, AND
  OTHER LOCAL ROADS WITHIN THE KING FIRE BURN AREA SHOULD BE ALERT
  FOR PROBABLE ROAD PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. PERSONS WITHIN THE KING FIRE BURN AREA
NEED TO BE ALERT FOR THE POTENTIAL OF MUD AND DEBRIS FLOWS.  THESE
FLOWS COULD IMPACT AREA ROADWAYS, HILL SIDES, AND LOCAL STREAMS AND
CREEKS. IF YOU OBSERVE MOVEMENT OF SOILS, DEBRIS, OR LARGE AMOUNTS OF
WATER, YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE
THROUGH WATER FLOWING ACROSS ROADWAYS.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3914 12039 3908 12048 3894 12062 3881 12071
      3877 12070 3876 12053 3876 12048 3886 12045
      3904 12037 3913 12038

$$
2 follow-up statements
635 
WGUS76 KSTO 171519
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
819 AM PDT SAT OCT 17 2015

CAC017-061-171800-
/O.CON.KSTO.FF.W.0002.000000T0000Z-151017T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLACER CA-EL DORADO CA-
819 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM PDT FOR
EAST CENTRAL PLACER AND NORTH CENTRAL EL DORADO COUNTIES...

AT 812 AM PDT...DOPPLER RADAR INDICATED THAT MOST OF THE HEAVY RAIN
ACROSS THE WARNED AREA HAS DECREASED. HOWEVER...FLASH FLOODING...
DEBRIS FLOWS...AND MUD SLIDES ARE STILL POSSIBLE OVER THE WARNED
AREA...INCLUDING THE KING BURN SCAR AREA...FOR THE NEXT SEVERAL
HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3914 12039 3908 12048 3894 12062 3881 12071
      3877 12070 3876 12053 3876 12048 3886 12045
      3904 12037 3913 12038

$$

PCH
609 
WGUS76 KSTO 171755
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PDT SAT OCT 17 2015

CAC017-061-171801-
/O.EXP.KSTO.FF.W.0002.000000T0000Z-151017T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLACER CA-EL DORADO CA-
1055 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PLACER AND NORTH CENTRAL
EL DORADO COUNTIES WILL EXPIRE AT 1100 AM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...THERE HAVE BEEN REPORTS OF FLOODED ROADWAYS
AND MUD SLIDES IN THE WARNED AREAS...AND MOTORISTS SHOULD HEED ALL
ROAD CLOSURES POSTED.

LAT...LON 3914 12039 3908 12048 3894 12062 3881 12071
      3877 12070 3876 12053 3876 12048 3886 12045
      3904 12037 3913 12038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:30 AM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 17, 4:30 AM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
430 AM PDT SAT OCT 17 2015

SYNOPSIS...
An unsettled weekend with cool temperatures and
showers/thunderstorms. This will give way to a breezy beginning
of the week with warming temperatures.

&&
.DISCUSSION
Quite an eventful overnight shift. A North-South line of
showers/thunderstorms began to develop after 1 am. By 2 am, this
line generally impacted valley areas between Modesto up towards
Red Bluff with the Sacramento region getting hit the hardest.
Multiple reports of lightning with brief, heavy downpours in and
around the Sac Metro region. The Downtown Sacramento rain gauge
measured over 0.30" between 1-2 am. By 3 am, the gauge had
measured 0.38" of rain. This line gradually moved northeastward
and by 3:15 am, it looked like part of the line was headed towards
the Butte Wildfire Scar. Between 3:30-3:45 am, the showers were
diminishing on radar just west of the scar. Hourly rate of rain
with these cells is below debris flow critera for the burn scar,
but we will continue to monitor this morning. As of 4:30 am there
were almost 200 lightning strikes between the Modesto to Oroville
area and including the Western Sierra slopes.

Instability will continue through tonight. Have added slight
chance of thunderstorms to the Western Sierra Slope Foothills and
Mountains between 5 am to 11 am since that's where the line of
showers/thunderstorms is currently located and the HRRR also
indicates activity in that region this morning. In the afternoon,
HRRR shows a isolated shower activity in the valley, but it will
be hit or miss. Daytime highs today will be near to a couple
degrees below normal for this time of year with valley highs in
the mid 70s, mountains in the 50s and 60s.

The low lingers over NorCal into Sunday and shower activity should be
limited to the higher elevations of the Sierra. Daytime highs will
be similar to today...near to a little below normal. By Monday
morning the low will be northeast of our region and a warming
trend begins with dry weather. More notable warming occurs Tuesday
as daytime highs around 10 degrees above normal with valley highs
back around the mid 80s. JBB

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

The extended period starts out dry under a ridge of high pressure
between a low centered over northern Baja and another trough in
the Gulf of Alaska. Wedmesday will likely be the warmest day with
daytime highs expected to come in between 5 and 10 degrees above
normal. A small scale upper trough is forecast to pass through the
Pacific Northwest on Thursday. This should bring a little cooling
but daytime highs are still likely to remain several degrees above
normal. Extended models begin to deviate on Friday in regards to
another upper trough digging out of the Gulf of Alaska. Both models
put this system over the Pacific Northwest coast by Friday
afternoon but GFS somewhat deeper bringing precipitation to the
far northern portions of California while the ECMWF is more
shallow with the system keeping any precip well north of the
state. GFS would indicate the possibility of some shower activity
northern zones next Saturday while the ECMWF would keep the region
dry. Have kept slight threat of precipitation over the northern
zones Saturday in coordination with 00z GFS and surrounding
offices. This represents a trend of pulling precipitation farther
northward and quick look at 06z GFS shows this trend continuing.
If this trend continues...may end up removing precip from forecast
all together next weekend. Either way...cooler temperatures still
in store for end of the week although daytime highs are still
likely to remain at least a little above normal.

&&

.AVIATION...

Mainly VFR conditions today all TAF sites but widespread showers
and thunderstorms are possible through about 06z Sunday. Surface
winds south to southwest today sustained below 15 knots except
strong and variable near thunderstorms. More variable winds after
06Z.

&&

.STO Watches/Warnings/Advisories...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:36 AM PDTFlash Flood WarningSTOAmador, Calaveras, El Dorado, San Joaquin, Stanislaus3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.